High circulating plasma myoglobin levels secondary to rhabdomyolysis can cause heme pigment-associated acute tubular necrosis (ATN), which results in an abrupt rise in serum creatinine, or acute kidney injury (AKI) [1-4]. (See "Definition of acute kidney injury (acute renal failure)".)
Rhabdomyolysis may be due to either traumatic or nontraumatic muscle injury. Much of our knowledge on rhabdomyolysis-associated ATN derives from observations of rhabdomyolysis that occurs as part of the crush syndrome resulting from large-scale natural or manmade disasters.
The clinical features and prevention of AKI due to traumatic rhabdomyolysis will be reviewed here. ATN due to nontraumatic rhabdomyolysis and hemolysis and general overviews of rhabdomyolysis, hemolysis, and drug-induced myopathies are discussed in detail separately. (See "Clinical features and diagnosis of heme pigment-induced acute kidney injury (acute renal failure)" and "Clinical manifestations and diagnosis of rhabdomyolysis" and "Approach to the diagnosis of hemolytic anemia in the adult" and "Drug-induced myopathies".)
DEFINITIONS AND EPIDEMIOLOGY
Systemic manifestations that are induced by crush injury are often referred to as crush syndrome. Crush syndrome develops in 30 to 50 percent of cases of traumatic rhabdomyolysis and is frequently seen after catastrophic earthquakes. According to some estimates, the incidence of crush syndrome ranges between 2 and 5 percent of all injured victims of catastrophic earthquakes [5-8]. All disaster victims, irrespective of whether they are mildly or severely injured, should be considered at increased risk.
The incidence of AKI and the frequency with which dialysis is required in these cases have varied widely in different studies. The following reports have analyzed these aspects as part of crush injury following catastrophic earthquakes.